Aluminium phosphide (AlP) poisoning is one of the most common causes of death in Iran. It is available in 3-gm tablet forms (Phostoxin, Celphos, Quickphos, and Phostek) known as “rice tablet” in Iran. AlP is converted to phosphine gas (PH3) following contact with hydrochloric acid in the stomach and water or moisture. PH3 is a highly toxic and flammable gas. It is odourless in its pure form; however some reagents such as ammonium carbamate, ammonium bicarbonate, methanethiol (methylmercaptane), urea, and paraffin are added to AlP tablets to regulate flammability and produce warning against phosphine dispersion in air. Phosphine and air mixture may ignite spontaneously and cause health hazards such as burns in poisoned patients.
A 35 year old woman with a past history of major depression was referred for postmortem examination and determination the cause of death to Legal Medicine Organization, Tehran, Iran. Her face and neck was burnt. Relatives’ reports indicated that she was found dead in her bed. She had ingested 4 AlP tablets and the container of AlP tablets was found empty besides her bed. It was estimated that death has occurred less than 6 hours before finding her body. Erosions of the stomach mucosa and a garlic odour were detected at autopsy examination. Liver, stomach content, femoral blood and vitreous humour were gathered for toxicological analysis.